Winter Storm, Northwest Plateau
- When
- March 11, 9:00 PM MST to March 12, 9:00 AM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- OFFICIAL NWS OBS.
The strongest winter storm of this dry season moved slowly across west central and north central New Mexico dumping nearly 2 feet of needed snow over the higher mountain peaks while many lower elevation areas along and west of the Continental Divide received 6 to 12 inches. Heaviest amounts ranged from near 20 inches at Luna in western Catron County to an estimated 32 inches on the peaks and in…
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The strongest winter storm of this dry season moved slowly across west central and north central New Mexico dumping nearly 2 feet of needed snow over the higher mountain peaks while many lower elevation areas along and west of the Continental Divide received 6 to 12 inches. Heaviest amounts ranged from near 20 inches at Luna in western Catron County to an estimated 32 inches on the peaks and in the passes of the Chuska Mountains northwest of Gallup. Amounts of 8 to 10 inches ranged as far northeast at Dulce and Chama while even Santa Fe reported 6 inches from the storm. Lesser amounts of 2 to 4 inches were common through parts of the central Rio Grande Valley including the Albuquerque metro area and the nearby Sandia and Manzano Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 11, 2:55 PM MST, 6 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 255 PM MST SAT MAR 11 2006 .DISCUSSION...UPR LVL LOW LOCATED OVER SRN CA CONTINUES TO EJECT PLENTY OF ENERGY ACROSS THE WESTERN HALF OF NEW MEXICO. THIS COMBINED WITH A GOOD FETCH OF MOISTURE AND COOL TEMPERATURES IS RESULTING IN WIDESPREAD RAIN AND SNOW SHOWER ACTIVITY OVER THE NORTHWESTERN THIRD OF THE STATE. AS FAR THE VAST VARIETY OF WINTER STORM PRODUCTS THAT HAVE BEEN ISSUED...WILL LEAVE THEM AS IS EXCEPT FOR REPLACING THE WINTER STORM WATCH WITH A WINTER WX ADVY OVER THE LOWER AND MIDDLE RIO GRANDE VALLEY AND THE SANDIA MANZANO MOUNTAINS. THIS AREA WILL BE A VERY MARGINAL EVENT. MODELS DON/T SHOW A SIGNIFICANT AMOUNT OF SNOWFALL IN THEIR OUTPUT. MOST LIKELY SCENARIO IS THAT THE FOOTHILLS AND WEST MESA WILL RECEIVE ANYWHERE FROM 1 TO 3 INCHES OF SNOW. IT IS MORE LIKELY THAT THE AREA WILL RECEIVE GENERALLY AN INCH OR LESS OF SNOW...BUT SOME OF THE HIGHER SLOPES ALONG THE FOOTHILLS AND SOME OF THE HIGHER TERRAIN ON THE WEST MESA COULD SEE A LITTLE MORE SNOW. THE SANDIA MANZANOS WILL PROBABLY SEE 2 TO 4 INCHES. ELSEWHERE...AS STATE BEFORE...ALL WINTER STORM PRODUCTS REMAIN AS IS WITH ONLY A FEW MINOR TWEAKS TO SNOW AMOUNTS AND TIMING. IT WILL LIKELY BE A VERY BREEZY TO WINDY DAY FROM THE CENTRAL MOUNTAIN CHAIN EAST. WILL ISSUE A WIND ADVISORY FOR NOW BUT DEPENDING ON HOW WELL WE MIX THE AREA ALONG AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN MIGHT NEED TO BE UPGRADED TO A HIGH WND WARNING. AFTER SUNDAY AREA WILL FOR THE MOST PART DRY OUT...NO CHANGES TO THE EXTENDED...AS THE MAIN FOCUS OF THE FORECAST TODAY WAS THE NEAR TERM. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 26 37 18 40 / 60 50 20 10 GALLUP.......................... 22 33 14 37 / 80 70 20 10 GRANTS.......................... 25 37 15 40 / 80 70 20 10 GLENWOOD........................ 27 47 21 53 / 80 70 5 5 CHAMA........................... 15 28 8 33 / 90 80 30 20 LOS ALAMOS...................... 22 36 16 39 / 70 60 10 5 RED RIVER....................... 15 27 7 29 / 80 70 30 10 TAOS............................ 24 32 12 38 / 70 60 10 10 SANTA FE........................ 24 35 16 39 / 60 50 5 5 SANTA FE AIRPORT................ 26 38 18 43 / 60 50 5 5 ESPANOLA........................ 28 42 19 45 / 60 50 10 5 ALBUQUERQUE HEIGHTS............. 32 44 25 48 / 50 40 5 5 ALBUQUERQUE VALLEY.............. 30 45 21 50 / 40 30 5 5 ALBUQUERQUE FOOTHILLS........... 27 39 21 44 / 60 50 5 5 ALBUQUERQUE WEST MESA........... 31 44 23 49 / 50 40 5 5 SOCORRO......................... 33 48 25 54 / 40 30 5 5 SANDIA PARK/CEDAR CREST......... 26 37 17 39 / 60 50 5 5 MORIARTY/ESTANCIA............... 27 39 22 43 / 30 20 5 5 CARRIZOZO....................... 33 49 26 53 / 10 10 5 0 RUIDOSO......................... 32 45 24 46 / 20 10 5 0 RATON........................... 23 45 12 42 / 10 20 5 5 LAS VEGAS....................... 27 42 16 40 / 30 20 5 5 ROY............................. 27 46 19 42 / 5 10 5 5 CLAYTON......................... 28 48 20 43 / 5 5 5 5 SANTA ROSA...................... 32 48 23 50 / 5 5 5 5 TUCUMCARI....................... 37 59 27 54 / 5 5 5 0 FORT SUMNER..................... 35 56 27 56 / 5 5 5 0 CLOVIS.......................... 36 60 29 56 / 5 5 0 0 PORTALES........................ 37 62 30 60 / 5 5 0 0 ROSWELL......................... 39 65 35 62 / 5 5 5 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 6 PM THIS EVENING TO 12 PM MST SUNDAY FOR NMZ003. WINTER STORM WARNING UNTIL 12 PM MST SUNDAY FOR NMZ001-NMZ002- NMZ004-NMZ008-NMZ014. WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM MST SUNDAY FOR NMZ009-NMZ010-NMZ015. WIND ADVISORY UNTIL 6 PM MST THIS AFTERNOON FOR NMZ005-NMZ006- NMZ007-NMZ010-NMZ011-NMZ012-NMZ013-NMZ015-NMZ016-NMZ017-NMZ018- NMZ019-NMZ020-NMZ021-NMZ026. WIND ADVISORY FROM 4 AM TO 8 PM MST SUNDAY FOR NMZ004-NMZ005-NMZ006- NMZ007-NMZ010-NMZ011-NMZ012-NMZ013-NMZ016-NMZ017-NMZ018-NMZ019- NMZ020-NMZ021-NMZ026. RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR NMZ104-NMZ108. && 16
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST SAT MAR 11 2006 NMZ001>021-026-121300- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 600 AM MST SAT MAR 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS WILL BE MET AGAIN TODAY OVER A LARGE PORTION OF EASTERN NEW MEXICO...WHERE A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 5 PM TODAY. STRONG WESTERLY WINDS WILL RAKE PORTIONS OF CENTRAL AND EASTERN NEW MEXICO AGAIN TODAY...WITH A WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM TODAY. ACCUMULATING SNOWS ARE EXPECTED TODAY AND TONIGHT OVER THE WESTERN AND NORTHERN MOUNTAINS AS WELL AS THE NORTHWEST PLATEAU WHERE WINTER STORM WARNINGS ARE IN EFFECT. A WINTER STORM WARNING IS ALSO IN EFFECT FOR TONIGHT FOR THE UPPER RIO GRANDE VALLEY AND A WINTER STORM WATCH IS IN EFFECT FOR THE MIDDLE AND LOWER RIO GRANDE VALLEY AND SANDIA AND MANZANO MOUNTAINS. GUSTY WEST WINDS MAY RESULT IN AREAS OF REDUCED VISIBILITIES IN BLOWING SNOW IN THE WINTER STORM WARNING AND WATCH AREAS. .DAYS TWO THROUGH SEVEN... SIGNIFICANT SNOW ACCUMULATIONS WILL CONTINUE OVER MUCH OF WESTERN AND CENTRAL NEW MEXICO THROUGH MIDDAY SUNDAY BEFORE SNOW TAPERS OFF. MORE WIND IS EXPECTED FOR AREAS MAINLY EAST OF INTERSTATE 25 SUNDAY. REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE BY CALLING 1.888.386.7637 OR BY VISITING OUR WEB SITE AND CLICKING ON SUBMIT STORM REPORTS. 99
ABQWRKLSR 000
TTAA00 KABQ DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 PM MST SAT MAR 11 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0456 PM NON-TSTM WND GST ALBUQUERQUE ARPT 35.05N 106.62W
03/11/2006 M44 MPH BERNALILLO NM 13
0150 PM NON-TSTM WND GST DOUBLE EAGLE ARPT 35.13N 106.80W
03/11/2006 M46 MPH BERNALILLO NM 13
0253 PM NON-TSTM WND GST CLINES CORNER 35.00N 105.67W
03/11/2006 M53 MPH TORRANCE NM 13
0255 PM NON-TSTM WND GST CLOVIS ARPT 34.42N 103.07W
03/11/2006 M47 MPH CURRY NM 13
0253 PM NON-TSTM WND GST GRANTS ARPT 35.17N 107.90W
03/11/2006 M48 MPH CIBOLA NM 13
0153 PM NON-TSTM WND GST GALLUP ARPT 35.52N 108.80W
03/11/2006 M43 MPH MCKINLEY NM 13
0449 PM NON-TSTM WND GST LOS ALAMOS ARPT 35.88N 106.27W
03/11/2006 M43 MPH LOS ALAMOS NM 13
0453 PM NON-TSTM WND GST LAS VEGAS ARPT 35.65N 105.13W
03/11/2006 M41 MPH SAN MIGUEL NM 13
0253 PM NON-TSTM WND GST RATON ARPT 36.75N 104.65W
03/11/2006 M41 MPH COLFAX NM 13
0250 PM NON-TSTM WND GST SIERRA BLANCA ARPT 33.47N 105.52W
03/11/2006 M54 MPH LINCOLN NM 13
0253 PM NON-TSTM WND GST TUCUMCARI ARPT 35.18N 103.60W
03/11/2006 M40 MPH QUAY NM 13
&&
DPORTERPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 PM MST SAT MAR 11 2006
CORRECTED HEADER.
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0456 PM NON-TSTM WND GST ALBUQUERQUE ARPT 35.05N 106.62W
03/11/2006 M44 MPH BERNALILLO NM 13
0150 PM NON-TSTM WND GST DOUBLE EAGLE ARPT 35.13N 106.80W
03/11/2006 M46 MPH BERNALILLO NM 13
0253 PM NON-TSTM WND GST CLINES CORNER 35.00N 105.67W
03/11/2006 M53 MPH TORRANCE NM 13
0255 PM NON-TSTM WND GST CLOVIS ARPT 34.42N 103.07W
03/11/2006 M47 MPH CURRY NM 13
0253 PM NON-TSTM WND GST GRANTS ARPT 35.17N 107.90W
03/11/2006 M48 MPH CIBOLA NM 13
0153 PM NON-TSTM WND GST GALLUP ARPT 35.52N 108.80W
03/11/2006 M43 MPH MCKINLEY NM 13
0449 PM NON-TSTM WND GST LOS ALAMOS ARPT 35.88N 106.27W
03/11/2006 M43 MPH LOS ALAMOS NM 13
0453 PM NON-TSTM WND GST LAS VEGAS ARPT 35.65N 105.13W
03/11/2006 M41 MPH SAN MIGUEL NM 13
0253 PM NON-TSTM WND GST RATON ARPT 36.75N 104.65W
03/11/2006 M41 MPH COLFAX NM 13
0250 PM NON-TSTM WND GST SIERRA BLANCA ARPT 33.47N 105.52W
03/11/2006 M54 MPH LINCOLN NM 13
0253 PM NON-TSTM WND GST TUCUMCARI ARPT 35.18N 103.60W
03/11/2006 M40 MPH QUAY NM 13
&&
DPORTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
651 PM MST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM SNOW FARMINGTON 36.75N 108.19W
03/11/2006 E1.0 INCH SAN JUAN NM TRAINED SPOTTER
1/2 TO 1 INCH AT THE FARMINGTON AIRPORT...MAINLY ON THE
GRASSY SURFACES.
0647 PM SNOW 17 E FENCE LAKE 34.65N 108.38W
03/11/2006 M2.0 INCH CIBOLA NM CO-OP OBSERVER
0647 PM SNOW GALLUP 35.52N 108.74W
03/11/2006 M6.0 INCH MCKINLEY NM CO-OP OBSERVER
4 TO 7 INCHES IN THE TOWN OF GALLUP.
0647 PM SNOW GRANTS 35.15N 107.84W
03/11/2006 E3.0 INCH CIBOLA NM LAW ENFORCEMENT
2 TO 3 INCHES.
&&
DPORTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
703 PM MST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM SNOW 9 SW CUBA 35.93N 107.07W
03/11/2006 E1.0 INCH SANDOVAL NM CO-OP OBSERVER
0702 PM SNOW CHAMA 36.89N 106.58W
03/11/2006 M7.0 INCH RIO ARRIBA NM CO-OP OBSERVER
&&
DPORTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
751 PM MST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM SNOW ZUNI PUEBLO 35.07N 108.85W
03/11/2006 M4.0 INCH MCKINLEY NM CO-OP OBSERVER
3 TO 4 INCHES THROUGH 730 PM.
0749 PM SNOW RED RIVER 36.71N 105.41W
03/11/2006 M3.0 INCH TAOS NM CO-OP OBSERVER
3 INCHES TODAY...16 INCHES ON GROUND.
0749 PM SNOW LINDRITH 36.30N 107.04W
03/11/2006 M2.0 INCH RIO ARRIBA NM CO-OP OBSERVER
1 TO 2 INCHES THROUGH 730 PM.
0749 PM SNOW 5 W RED HILL 34.22N 108.96W
03/11/2006 M4.0 INCH CATRON NM CO-OP OBSERVER
3 TO 4 INCHES THROUGH 730 PM.
0749 PM SNOW TIERRA AMARILLA 36.70N 106.55W
03/11/2006 M6.0 INCH RIO ARRIBA NM CO-OP OBSERVER
&&
DPORTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
838 PM MST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM SNOW GALLUP 35.52N 108.74W
03/11/2006 M8.0 INCH MCKINLEY NM LAW ENFORCEMENT
&&
DPORTER6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492897, 5492898, 5492899, 5492900, 5492901, 5492902.